Connecticut, 2017

Lightning Strike in Connecticut, November 16, 2017

November 16, 2017 · NWS ALY · 1 event in 1 county or zone

Isolated thunderstorms developed across western New England on November 16, producing pea-size hail and gusty winds. Lightning from one of the thunderstorms struck a tree in Winsted, CT, eventually spreading to a nearby house and resulting in a structure fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms developed across western New England on November 16, producing pea-size hail and gusty winds. Lightning from one of the thunderstorms struck a tree in Winsted, CT, eventually spreading to a nearby house and resulting in a structure fire. Damage was estimated at 30 to 40 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 16, 3:06 PM EST, 26 minutes earlier.

Area forecast discussion, Nov 16, 3:06 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Albany NY
306 PM EST Thu Nov 16 2017

.SYNOPSIS...
A cold front will move across the region today, while a coastal
low pressure system develops south and east of Long Island and
tracks into coastal New England. Rain showers will transition to
snow showers tonight, with some accumulating snowfall over the
higher terrain mainly north of the Capital District. Cold and
brisk conditions in store for Friday, as high pressure builds
eastward from the Great Lakes. A stronger storm system will
approach on Saturday, bringing the next chance for widespread
precipitation.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Quick update to add isolated thunder in eastern NY, the
Berkshires and NW CT with some small hail possible as we have
had some reports of a little small hail from some of the
isolated thunderstorms.

High temps will be in the lower to mid 40s in the higher
terrain and around 50 to lower 50s in most larger valleys.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Northwest winds will increase this evening, as the pressure
gradient strengthens due to deepening low pressure over coastal
Maine and high pressure building eastward from the upper Great
Lakes. A relatively moist cyclonic flow will linger through much
of the night across our area, with rain/snow showers changing
to all snow showers. Fairly good signal for some upslope snows
across parts of the far western Adirondacks and southern Green
Mountain in VT. Forecast soundings indicate moisture up to at
least 700 mb with steep lapse rates beneath, and embedded
disturbances in the flow aloft. 00Z HREF indicating the
potential for a few inches of snow in these areas. BTV Froude #
calculations show values < 1, with some blocked flow expected.
This will result in snow along and west of the spine of the
southern Greens, and may back up as far west as the city of
Bennington. However, thermal profiles indicate it will take
until close to midnight for rain to change to snow, which will
limit accumulation in valley locations. However, the mountains
could receive 1-3 inches of fresh upslope flow. Outside of the
snow showers it will be blustery and becoming colder. Northwest
winds will gust to around 30 to 40 mph in favored spots mainly
after midnight.

Any lingering snow showers should quickly end by Friday
morning, as high pressure builds east form the lower Great
Lakes. It will be cold and brisk day though, with northwest
winds persisting and gusting to around 25 to 40 mph at times,
especially through the daylight hours. Temps will fall back to
below normal levels, ranging from 30s in the higher terrain to
lower/mid 40s in the valleys. Dry but cold conditions expected
now through Friday night, as models trends continue to slow
timing of the next system approaching from the Midwest. High
pressure will be in control much of the night with temps
dropping into the teens and lower 20s with cirrus clouds
increasing.

Saturday starts out cold, but warming will occur as S-SW low-
level flow strengthens substantially. Precip will develop from
west to east from the late morning through afternoon hours as
isentropic lift increases. The parent cyclone is forecast to
track northeastward across the lower Great Lakes and deepen
considerably during the day. With cold air in place initially in
the low-levels, precip may begin as a period of snow/rain mixed
north of the Capital District, although with the later arrival
of precip mostly rain is expected. Some minor accumulations will
be possible in the higher terrain before the changeover to rain
occurs. After a cold start, temps should warm into the 40s
during the afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The extended forecast begins with a deepening and intensifying
low pressure system moving northeast from the central and
eastern Great Lakes Region to southern Quebec Saturday night
into Sunday morning. The cyclone track is in fairly good
agreement with the latest 00Z GFS/ECMWF/CMC and the 00Z GEFS
mean. The low does vary slightly in intensity based on the
guidance ranging from 970-980 hPa. Nonetheless, this strong low
pressure system appears it will move north of the St Lawrence
River Valley with a cold front swinging through the region
Saturday night with a period of moderate-heavy showers
transitioning to snow showers/snow west of the Hudson River
Valley initially, then also over the southern Greens Mtns based
on the critical partial thicknesses, strong cold advection and
lowering snow levels. Snow accums may range from 2 to 4 inches
across portions of the southern Adirondacks, and southern Green
Mtns with an inch or less in most other locations. Lows fall
back into the upper 20s to mid 30s over the higher terrain
mainly north and west of the Capital Region, and upper 30s to
lower 40s south and east.

Sunday will feature cold and blustery conditions with the deep
cyclone lifting north and east across s-central Quebec towards
the Canadian Maritimes. The GFS has the sfc rise-fall pressure
couplet north of the forecast area over nrn NY and southeast
Ontario/southern Quebec with 10-17 hpa/6 hr rises. The low level
wind fields crank up with westerly winds of 35-45 kts at 925
hPa and 850 hPa winds of 45-55 kts. The latest 00Z GEFS
indicates +u-component /westerlies/ wind anomalies of 1 to 3
STD DEVS above normal. Wind advisory gusts will be possible from
the Capital Region/Mohawk Valley/Berkshires northward based on
the track of the cyclone and if deeper mixing occurs. We
currently have gusts of 30- 45 mph in the forecast grids, and
some higher values in the 45-50 mph may be possible, and we will
mention this in the HWO. Initially, some upper deformation zone
and upslope snow showers will occur in the wake of the low, and
then a transition to lake effect snow late Sunday. Impressive
delta T's between the warm lakes with temps in the 10-13C range
coupled with H850 temps of -10C to -13C by late in day will
promote conditional to moderate lake instability. The question
will be where the bands set up, and if they will be more of a
west to northwest low to mid level flow...westerly...or
northwesterly. The medium range guidance still varies with the
GFS leaning more with a multi-lake connection with a single band
in W/NW flow lifting northward as a single band late Sunday
night into Monday...whereas the 00Z ECMWF shows more persistent
multi-bands in northwest flow before lifting northward and
weakening Monday afternoon with ridging building in from the TN
Valley and Mid Atlantic Region.

Overall, late Sunday afternoon through Monday features lake
effect snow for the western Adirondacks, w-central Mohawk
Valley, and northern and eastern Catskills, and westerly upslope
snow showers for the Taconics, southern VT and the Berkshires.
Light to moderate snow accums are possible from the Lake Effect
snow and upslope snowfall. Some snow showers may also impact the
Capital Region with light accums. Highs Sunday will be in the
mid 30s to lower 40s west of the Hudson River Valley, and lower
to upper 40s to the east with a few colder readings in the
southern Greens. Lows Sunday night will be in the 20s, except
for some teens over the southern Adirondacks, and southern
Greens. Brisk and cold conditions continue on Monday with highs
only in the the mid 20s to lower 30s over the higher terrain,
and mid and upper 30s predominately in the valleys. Monday
night, the lake effect snows end with just a slight to low
chance of snow showers early on over the western Adirondacks,
and western Mohawk Valley with little additional accumulation
with the ridge building in from the south. Lows will be in the
20s.

Tuesday...The sfc ridge slides off the mid Atlantic Region
Coast with southwest flow aloft over the region. A warm
advection pattern set up with a warm front moving through, and
temps rebound back above normal with mid 40s to around 50F in
some of the valley areas, and upper 30s to lower 40s over the
mountains.

Tuesday night into Wednesday...A cyclone passes well north and
east of the region with a cold front and a short-wave impacting
the forecast area with a slight to low chance of rain and snow
showers Tuesday night into Wednesday. After lows in the mid 20s
to lower 30s. High temps will only be in the 30s to lower 40s
for the mid week, as another surge of cold advection occurs in
the wake of the front.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A low pressure system will track across southern Quebec this
afternoon as a secondary low forms southeast of Long Island.
The occluded front between the lows will move across the region
this afternoon. Brisk winds will occur in the wake of the
system tonight into Friday morning.

Scattered rain showers will continue to track across the TAF
sites this afternoon with and ahead of the front. Some gusty
winds could accompany some of these showers, esp at KPOU.

After the front passes, some additional isolated/scattered rain
showers will develop this evening and persist into tonight, but
should be mainly confined to higher elevations east and west of
the TAF sites. This may impact KPSF at times tonight, and as
colder air builds back into the region, some snow showers could
occur at KPSF.

As for overall flight categories, conditions should become
mainly VFR at KALB/KPOU through this afternoon, while remaining
MVFR, mainly for Cigs, at KGFL and especially KPSF. Some
occasional IFR conditions could occur at KPSF this afternoon as
showers pass through. Elsewhere, brief reductions to MVFR Vsbys
will be possible this afternoon as showers occur.

For tonight, mainly VFR conditions are expected with the
exception of KPSF, where MVFR Cigs are expected.

Conditions are expected to be mainly VFR at the TAF sites after
12Z/Fri.

South to southwest winds at 5-10 KT will shift into the west
this afternoon at similar speeds, although may gust up to 20-25
KT or stronger as the front moves through, esp at KPOU. For
tonight, west to northwest winds will increase to 10-15 KT with
gusts of 25-30 KT possible, strongest at KALB and KPSF. These
winds should continue through midday Friday.

Outlook...

Friday: Low Operational Impact. Breezy NO SIG WX.
Friday Night:No Operational Impact. NO SIG WX.
Saturday: High Operational Impact. Breezy Likely RA.
Saturday Night: High Operational Impact. Windy Definite SHRA.
Sunday: Moderate Operational Impact. Windy Chance of SHRA.
Sunday Night:Low Operational Impact. Breezy Slight Chance of SHSN.
Monday: Low Operational Impact. Breezy Slight Chance of SHRA...SHSN.

&&

.FIRE WEATHER...
A cold front will move across the region today, while a coastal
low pressure system develops south and east of Long Island and
tracks into coastal New England. Rain showers will transition to
snow showers tonight, with some accumulating snowfall over the
higher terrain mainly north of the Capital District. Cold and
brisk conditions in store for Friday, as high pressure builds
eastward from the Great Lakes. A stronger storm system will
approach on Saturday, bringing the next chance for widespread
precipitation.

&&

.HYDROLOGY...
No hydrologic problems are expected on the main stem rivers
through the next week.

A frontal system passing through today will continue to bring
precipitation to the Hydro Service Area into this morning. A
coastal low and an upper level low will keep the precipitation
going into tonight, especially across the higher terrain north
of the Capital District, where a changeover to snow showers will
occur. Total liquid equivalents will range from about two
tenths to a half of an inch over the area. The higher totals
will likely be across the southern Adirondacks and the southern
Green Mountains. Snow amounts may range form 1 to 3 inches or so
over the southern Adirondacks and southern Greens through
tonight.

High pressure will then briefly build in on Friday before a
strong low pressure system approaches from the Great Lakes
Region on Saturday. A bout of rain/snow will change to to all
rain ahead initially. A cold front will sweep through Saturday
night into Sunday with additional precipitation. At this time,
total QPF from this system looks to range from a half inch to
near an inch.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...NAS
SHORT TERM...JPV
LONG TERM...Wasula
AVIATION...KL
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Nov 16, 4:33 AM EST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
433 AM EST Thu Nov 16 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
433 AM EST Thu Nov 16 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds are possible Saturday night into Sunday behind a cold
front. Wind gusts around 45 mph are expected. If confidence in wind
gusts exceeding 45 mph increases, a wind advisory would be issued.

Lake effect snow is expected downwind of Lake Ontario Sunday into
Monday. It remains too early for any specifics on snowfall amounts or
exact locations, but continue to monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 16, 2:28 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albany NY
228 PM EST THU NOV 16 2017

CTZ013-NYZ065-066-162015-
Southern Litchfield-Eastern Dutchess-Western Dutchess-
228 PM EST THU NOV 16 2017

...A SHOWER WILL AFFECT SOUTHWESTERN LITCHFIELD AND SOUTHERN DUTCHESS
COUNTIES...

At 227 PM EST, a heavy rain shower was located near Hopewell
Junction, or 7 miles east of Beacon, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
shower.

This shower will be near...
  Pawling and Wingdale around 250 PM EST.
  Sherman around 255 PM EST.
  Brookfield and Gaylordsville around 300 PM EST.
  New Milford around 305 PM EST.
  Woodbury Center and New Preston around 315 PM EST.

Other locations impacted by this shower include Stormville,
Hotchkissville, Baker Corner, Knapps Corner, Beekman, South Dover,
New Hamburg, Candlewood Trails, Pomeraug and Glenham.

LAT...LON 4145 7400 4152 7400 4158 7395 4164 7395
      4168 7352 4162 7352 4163 7349 4167 7350
      4173 7321 4151 7317 4151 7332 4147 7332
      4149 7337 4151 7339 4149 7344 4162 7349
      4161 7352 4153 7353 4149 7393 4144 7398
TIME...MOT...LOC 1927Z 262DEG 31KT 4154 7383

KSL
Special weather statement, Nov 16, 2:59 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Albany NY
259 PM EST THU NOV 16 2017

CTZ001-NYZ065-066-162045-
Northern Litchfield-Eastern Dutchess-Western Dutchess-
259 PM EST THU NOV 16 2017

...A HEAVY SHOWER WILL AFFECT NORTHWESTERN LITCHFIELD AND
NORTHEASTERN DUTCHESS COUNTIES...

At 258 PM EST, a shower was located near Pine Plains, or 13 miles
east of Rhinebeck, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
shower.

This shower will be near...
  Amenia around 310 PM EST.
  Sharon and Millerton around 315 PM EST.
  Falls Village around 330 PM EST.
  Canaan around 335 PM EST.
  Torrington and Norfolk around 345 PM EST.

Other locations impacted by this shower include South Norfolk,
Cornwall, Pachin Mills, South Canaan, Lithgow, Kelly Corner, Mill
Brook, West Goshen, Wrightville and Salisbury.

LAT...LON 4181 7373 4199 7376 4200 7365 4198 7353
      4201 7353 4204 7312 4183 7307
TIME...MOT...LOC 1958Z 262DEG 26KT 4192 7365

KSL
Special weather statement, Nov 16, 3:19 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Albany NY
319 PM EST THU NOV 16 2017

CTZ013-162045-
Southern Litchfield-
319 PM EST THU NOV 16 2017

...A HEAVY SHOWER WILL AFFECT SOUTHERN LITCHFIELD COUNTY...

At 319 PM EST, a shower was located over Woodbury Center, or near
Southbury, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
shower.

This shower will be near...
  Oakville around 330 PM EST.

Other locations impacted by this shower include Northville,
Hotchkissville, Reynolds Bridge, Hancock, River Road Reserve, Hickory
Haven, Pomeraug, Washington, Woodbury and Gulls Hollow.

LAT...LON 4149 7337 4151 7339 4149 7344 4152 7345
      4163 7340 4167 7299 4164 7298 4163 7302
      4161 7302 4161 7306 4159 7306 4159 7308
      4157 7310 4156 7316 4151 7316 4151 7332
      4149 7333 4147 7332
TIME...MOT...LOC 2019Z 269DEG 35KT 4156 7323

KSL
Special weather statement, Nov 16, 3:23 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
323 PM EST THU NOV 16 2017

MAZ025-NYZ059>061-162100-
Southern Berkshire-Eastern Columbia-Eastern Greene-Western Columbia-
323 PM EST THU NOV 16 2017

...A HEAVY SHOWER WILL AFFECT SOUTHWESTERN BERKSHIRE...CENTRAL
COLUMBIA AND EAST CENTRAL GREENE COUNTIES...

At 322 PM EST, a shower was located over Philmont, or near Hudson,
moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
shower.

This shower will be near...
  Chatham around 330 PM EST.
  Austerlitz around 340 PM EST.
  Housatonic around 345 PM EST.

Other locations impacted by this shower include Alford, Churchtown,
Rossman, Glendale, Linlithgo Mills, North Hillsdale, Williamsville,
Brick Tavern, Harlemville and North Egremont.

LAT...LON 4212 7381 4236 7383 4249 7338 4246 7337
      4243 7338 4242 7334 4220 7323
TIME...MOT...LOC 2022Z 251DEG 38KT 4227 7368

ROK

The radar

The Albany radar (KENX), 112 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Litchfield

When
November 16, 3:32 PM EST
Where
Litchfield County, 0.92 mi ESE of Winsted
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.916, -73.053

Lightning struck a tree, igniting a pile of items near a house. The fire spread to the house and resulted in damage to its rear exterior.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727384.